Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 31, NWS San Angelo, TX

September 21, 2018Crockett County, Irion County, Texas

NWS San Angelo, TX issued this flash flood warning at Sep 21, 2018, 6:18 AM CDT for Crockett County, Irion County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2018, 6:18 AM CDT (11:18 UTC)
Expired
Sep 21, 2018, 9:15 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Crockett County, TX, Irion County, TX

The radar

The San Angelo radar (KSJT), 109 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

536 
WGUS54 KSJT 211118
FFWSJT
TXC105-235-211415-
/O.NEW.KSJT.FF.W.0031.180921T1118Z-180921T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
618 AM CDT FRI SEP 21 2018

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Northeastern Crockett County in west central Texas...
  Southwestern Irion County in west central Texas...

* Until 915 AM CDT.

* At 617 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain 13 miles west of Ozona to 8 miles southwest of 
  Barnhart.  Movement is east and northeast at 20 miles an hour. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  near Ozona, Barnhart, The Intersection Of Us 190 And Highway 163, 
  Ft Lancaster, The Intersection Of I-10 And Highway 405 and The 
  Intersection Of I-10 And Highway 290.

This includes the following low water crossings ...
    Live Oak Road crossing Live Oak Creek...
    Live Oak crossing Live Oak Creek...
    crossings along County Road 302 and
    crossings along County Road 411.

Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3062 10166 3065 10169 3065 10175 3066 10176
      3105 10150 3108 10145 3108 10127 3119 10127
      3140 10095 3062 10125

$$

26
1 follow-up statement
531 
WGUS74 KSJT 211155
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
655 AM CDT FRI SEP 21 2018

TXC105-235-211415-
/O.CON.KSJT.FF.W.0031.000000T0000Z-180921T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crockett TX-Irion TX-
655 AM CDT FRI SEP 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
NORTHEASTERN CROCKETT AND SOUTHWESTERN IRION COUNTIES...

At 653 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin 
shortly. Heavy rainfall continues across the warned area, which has 
resulted in 1 to 2.5 inches of rainfall. Additional rainfall amounts 
of 1 to 2 inches are possible, which will result in flash flooding, 
especially across roadways, low lying areas, and low water 
crossings. 

Some locations that will experience flooding include...
Ozona, Barnhart, The Intersection Of Us 190 And Highway 163, Ft
Lancaster, The Intersection Of I-10 And Highway 405 and The
Intersection Of I-10 And Highway 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3062 10166 3065 10169 3065 10175 3066 10176
      3105 10150 3108 10145 3108 10127 3119 10127
      3140 10095 3062 10125

$$

Daniels

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 4:51 AM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 21, 4:51 AM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
451 AM CDT Fri Sep 21 2018

.SHORT TERM...
(Today and Tonight)

...Flash Flooding Possible...

This rain event, which has been the focus of numerous discussions,
over the last several days, will mature over West Central Texas
today and tonight. Models remain fairly consistent with the key
players of this event: 1) moist air, 2) upper dynamics, and 3)
surface forcing. Models continue to present precipitable water
numbers in the 1.5 to 2 inches range, for today and tonight, with
a gradual decrease, from west to east, after midnight tonight. An
upper trough, currently located to the west, will enhance the
upward ascent of this very moist air. Plus, a cold front will
also provide some forcing, as it moves south, across West Central
Texas, late this afternoon and tonight. Models place the greatest
QPF amounts over the Concho Vally, Heartland, and Big Country, for
these two periods. Thus, continuing the Flash Flood Watch, for
those areas, looks good. Rainfall accumulation amounts, across
the watch area, in the 1 to 3 inches range will be common, with
amounts over 4 inches possible, through sunrise Saturday morning.
Clearly, the greatest threat is flash flooding; nevertheless,
potential river flooding remains a concern, as well.

.LONG TERM...
(Saturday through Thursday)

...Continued Rain Potential...

The potential for additional rain, across West Central Texas,
dominates the long term forecast. Although rain chances decrease,
during the day Saturday, as the upper trough moves east, some
lower rain chances remain into the start of this next work week.
Then, models indicate a couple of cold fronts next week will
continue to provide the potential for rain well into late next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 79  62  69  62 /  90  80  50  30
San Angelo 	 82  64  71  61 /  80  80  40  20
Junction 	 82  68  72  62 /  70  80  60  20
Brownwood 	 82  67  71  62 /  80  80  60  30
Sweetwater 	 77  60  69  62 /  90  70  40  20
Ozona      	 81  64  72  61 /  70  70  40  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 AM CDT this morning through Saturday
morning for Brown-Callahan-Coke-Coleman-Concho-Fisher-Haskell-
Irion-Jones-Nolan-Runnels-Shackelford-Sterling-Taylor-
Throckmorton-Tom Green.

&&
Hazardous weather outlook, Sep 21, 4:10 AM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
410 AM CDT Fri Sep 21 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-220915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
410 AM CDT Fri Sep 21 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Rain and a few thunderstorms expected to continue today and
tonight. The primary hazard will be locally heavy rainfall, which
may lead to flash flooding. Dangerous lightning will also be a
concern. A Flash Flood Watch is in effect for portions of West
Central Texas through early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain and a few thunderstorms should continue on Saturday, and
begin to decrease during the day. A slight chance of thunderstorms
continue Sunday through Tuesday, while a chance of thunderstorms
return on Wednesday and Thursday. Main hazards will be lightning
and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:10 PM CDTRiver Flood WarningSJTRunnels19 hr
Sep 21, 12:09 AM CDTAreal Flood AdvisorySJTCrockett3 hr
Sep 21, 3:04 AM CDTAreal Flood AdvisorySJTCoke, Crockett, Irion, Sterling, Tom Green4 hr
Sep 21, 3:37 AM CDTFlash Flood WarningSJTIrion, Sterling, Tom Green4 hr
Sep 21, 4:46 AM CDTAreal Flood AdvisorySJTCoke, Nolan, Sterling3 hr
Sep 21, 5:55 AM CDTAreal Flood AdvisorySJTFisher, Nolan2 hr
Sep 21, 7:21 AM CDTFlash Flood WarningSJTCrockett, Irion, Schleicher, Sutton, Tom Green4 hr
Sep 21, 7:30 AM CDTFlash Flood WarningSJTCoke, Nolan, Sterling4 hr
Sep 21, 7:39 AM CDTAreal Flood AdvisorySJTTom Green111 min
Sep 21, 7:42 AM CDTAreal Flood AdvisorySJTHaskell2 hr
Sep 21, 8:34 AM CDTFlash Flood WarningSJTRunnels, Schleicher, Sutton, Tom Green3 hr
Sep 21, 11:09 AM CDTFlash Flood WarningSJTCrockett, Schleicher, Sutton3 hr
Sep 21, 11:47 AM CDTAreal Flood AdvisorySJTConcho, Menard, Schleicher, Tom Green3 hr
Sep 21, 12:14 PM CDTAreal Flood AdvisorySJTHaskell, Jones3 hr
Sep 21, 1:24 PM CDTFlash Flood WarningSJTCrockett, Kimble, Menard, Schleicher, Sutton3 hr
Sep 21, 3:42 PM CDTAreal Flood AdvisorySJTHaskell, Jones, Shackelford, Throckmorton3 hr
Sep 21, 4:15 PM CDTAreal Flood WarningSJTSchleicher, Sutton4 hr
Sep 21, 5:12 PM CDTAreal Flood AdvisorySJTTom Green114 min
Sep 21, 5:38 PM CDTFlash Flood WarningSJTShackelford3 hr
Sep 21, 6:33 PM CDTAreal Flood AdvisorySJTSchleicher93 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.